Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 146, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2014, 5:37 PM CDT for Woodbury County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2014, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 20, 2014, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:57 PM CDT | HAIL 0.5 | 7 Wsw Anthon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
210
WUUS53 KFSD 202237
SVRFSD
IAC193-202315-
/O.NEW.KFSD.SV.W.0146.140620T2237Z-140620T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT FRI JUN 20 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...
* UNTIL 615 PM CDT
* AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
MOVILLE...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANTHON...CORRECTIONVILLE AND CUSHING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4233 9618 4242 9613 4250 9575 4248 9574
4247 9567 4230 9567
TIME...MOT...LOC 2237Z 260DEG 22KT 4236 9607
HAIL...1.25IN
WIND...60MPH
$$
HANKO2 follow-up statements
712
WWUS53 KFSD 202259
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT FRI JUN 20 2014
IAC193-202315-
/O.CON.KFSD.SV.W.0146.000000T0000Z-140620T2315Z/
WOODBURY IA-
559 PM CDT FRI JUN 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WOODBURY COUNTY UNTIL 615 PM CDT...
AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANTHON...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ANTHON...CORRECTIONVILLE AND CUSHING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4233 9618 4242 9613 4250 9575 4248 9574
4247 9567 4230 9567
TIME...MOT...LOC 2259Z 260DEG 22KT 4233 9587
HAIL...1.00IN
WIND...60MPH
$$
HANKO669
WWUS53 KFSD 202307
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT FRI JUN 20 2014
IAC193-202317-
/O.EXP.KFSD.SV.W.0146.000000T0000Z-140620T2315Z/
WOODBURY IA-
607 PM CDT FRI JUN 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODBURY COUNTY WILL
EXPIRE AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 4233 9618 4242 9613 4250 9575 4248 9574
4247 9567 4230 9567
TIME...MOT...LOC 2307Z 260DEG 22KT 4234 9580
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:37 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 20, 3:37 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 337 PM CDT FRI JUN 20 2014 WATCH HAS BEEN ISSUED FOR SOUTHERN SECTIONS OF CWA AS I WOULD EXPECT WITH BEST CHANCES OF SEVERE WEATHER ALONG AND SOUTH OF HIGHWAY 18. DONT EXPECT MUCH ACTIVITY EARLY AS BEST LIFT AND DYNAMICS EXPECTED LATER. TO THE NORTH...NOT MUCH IN THE WAY EARLY BUT INCREASING CHANCES OF STORMS AS THE NIGHT WEARS ON AS WAVE AND BOUNDARY INTERACT TO THE SOUTH. DID NOT CARRY POPS AS FAR NORTH AS HIGHWAY 34 WITH ABOVE THINKING. AGAIN OVERNIGHT...IT LOOKS LIKE THE MAIN THREAT FOR STORMS AND/OR RAIN WILL BE ACROSS THE SOUTH. STORMS SHOULD CONTINUE OVER MUCH OF NORTHWEST IOWA LATE TONIGHT AND INTO EARLY SATURDAY MORNING BEFORE DECREASING. SOME SLIGHT CHANCE SEEMS JUSTIFIED TO KEEP IN THAT AREA THROUGH SATURDAY WHILE ACTIVITY HOLDS OFF FURTHER WEST AND NORTH. MID TO UPPER 80S SHOULD BE GOOD FOR HIGH TEMPERATURES WITH A FEW 90 DEGREE READINGS POSSIBLE SOUTH. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 337 PM CDT FRI JUN 20 2014 DECENT SHEAR AND VERY UNSTABLE AIR WILL CONTRIBUTE TO A ROUND OF DECENT STORMS SATURDAY NIGHT WITH SOME OF THE STORKS LIKELY SEVERE. MARGINAL UPPER SUPPORT WITH SHORT WAVE FIGHTING UPPER RIDGING OVER THE AREA MAY LIMIT COVERAGE AND POPS WILL BE KEPT AT HIGH CHANCE MAX. A GREATER COVERAGE OF STORMS COULD HAPPEN SUNDAY AS THE SURFACE SYSTEM MOVES OVER THE AREA...BUT INSTABILITY AND SHEAR MAY BE DECREASING AND SEVERE STORMS SEEM A LITTLE LESS LIKELY. HEAVY RAIN POTENTIAL WHICH SEEMS NOT LIKELY TO BE WIDESPREAD SATURDAY NIGHT WILL BE LESS ON SUNDAY. AS LONG AS THE SYSTEM KEEPS ITS FORECAST MOVEMENT. TEMPERATURES WILL NOT BE AS WARM SUNDAY. ANOTHER SHORT WAVE COMING ACROSS MONDAY WILL TURN THE FLOW WEST NORTHWESTERLY AND SHOULD DRY OUT THE AREA. WEAK UPPER RIDGING AND A RETURN TO WARM ADVECTION MAY BRING A FEW STORMS DURING MIDWEEK ALONG WITH MODEST TEMPERATURES. THE PERIOD SHOULD STILL BE MOSTLY DRY...BUT THE RIDGING MAY SHIFT EAST LATE IN THE WEEK AS HEIGHTS LOWER NEAR THE PACIFIC COAST...AND THIS WOULD LEAD TO SOME INCREASE IN THE STORM THREAT AGAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 142 PM CDT FRI JUN 20 2014 VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOAHES FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR CIGS TO CONTINUE THROUGH PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...HEITKAMP LONG TERM... AVIATION...HEITKAMP
Hazardous weather outlook, Jun 20, 4:28 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 428 PM CDT FRI JUN 20 2014 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-211200- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- 428 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ020>022-031-032-NEZ013-014-SDZ071-211200- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 428 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM... GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. THERE IS A SMALL CHANCE THAT REDEVELOPMENT OF STORMS ACROSS THE AREA COULD PRODUCE SPOTTY HEAVY RAINFALL FROM EXTREME NORTHEAST NEBRASKA EASTWARD ALONG HIGHWAY 20 IN NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.
In the hours before
Local storm report, Jun 20, 4:55 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 W MERRILL 42.72N 96.37W
06/20/2014 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 20, 5:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 2 E SIOUX CITY 42.50N 96.35W
06/20/2014 E1.50 INCH WOODBURY IA PUBLIC
&&
ADAMSLocal storm report, Jun 20, 5:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 5 NE NEWCASTLE 42.70N 96.81W
06/20/2014 E1.00 INCH UNION SD PUBLIC
&&
ADAMSLocal storm report, Jun 20, 5:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 5 NNE NEWCASTLE 42.72N 96.84W
06/20/2014 E1.00 INCH CLAY SD PUBLIC
&&
ADAMSLocal storm report, Jun 20, 5:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 NNE NEWCASTLE 42.72N 96.84W
06/20/2014 E1.25 INCH CLAY SD PUBLIC
&&
ADAMSLocal storm report, Jun 20, 5:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 5 NNE NEWCASTLE 42.72N 96.84W
06/20/2014 E2.00 INCH CLAY SD PUBLIC
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:25 AM CDT | River Flood Warning | FSD | Plymouth | 34 hr |
| Jun 20, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 41 min |
| Jun 20, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 51 min |
| Jun 20, 3:11 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 49 min |
| Jun 20, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 46 min |
| Jun 20, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 42 min |
| Jun 20, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 48 min |
| Jun 20, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 49 min |
| Jun 20, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 47 min |
| Jun 20, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 39 min |
| Jun 20, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 49 min |
| Jun 20, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 44 min |
| Jun 20, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 44 min |
| Jun 20, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.